Georgia, 2011Rip Current in Georgia, April 23, 2011
April 23, 2011 · NWS CHS · 1 event in 1 county or zone
Onshore winds in combination with 3 foot long period swells, resulted in conditions favorable for rip current formation along the Georgia coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Onshore winds in combination with 3 foot long period swells, resulted in conditions favorable for rip current formation along the Georgia coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 23, 6:39 AM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Apr 23, 6:39 AM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
739 AM EDT SAT APR 23 2011
.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH MIDWEEK. A COLD FRONT
WILL MOVE THROUGH THE REGION WEDNESDAY NIGHT OR THURSDAY. HIGH
PRESSURE RETURNS FROM THE WEST FOR THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WE WILL CONTINUE WITH MENTION OF AREAS OF FOG OVER NORTHERN AND
WESTERN SECTIONS THROUGH MID MORNING...WITH SOME LOCALLY DENSE FOG
IN BERKELEY...DORCHESTER...COLLETON...HAMPTON...ALLENDALE...SCREVEN
AND JENKINS COUNTIES TO OCCUR. COVERAGE OF THE FOG IS NOT ENOUGH
TO WARRANT A DENSE FOG ADVISORY. THE FOG IS FOUND WITHIN THE
LINGERING HIGH PRESSURE WEDGE WHICH WILL QUICKLY ERODE THIS
MORNING AND GIVE WAY TO AN AREA OF ATLC HIGH PRESSURE. THIS HIGH WILL
EXPAND WESTWARD OVER THE CAROLINAS AND GEORGIA WHILE UPPER LEVEL
RIDGING BUILDS NORTHWARD FROM THE CARIBBEAN. THIS INCREASE IN DEEP
RIDGING WILL SUPPRESS CONVECTIVE DEVELOPMENT TODAY SO WILL RUN
WITH A DRY FCST. THE INCREASING THICKNESSES WILL MAKE FOR A RATHER
WARM DAY...WITH HIGHS REACHING THE MID-UPR 80S BEFORE THE
SEABREEZE MOVES INLAND THIS AFTERNOON. THERE MAY BE A FAIR WX
CUMULUS FIELD THIS AFTN...BUT THIS SHOULD PUSH INLAND WITH THE
SEABREEZE THEN DISSIPATE GOING INTO THE EVENING HOURS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
TONIGHT...CONTINUED DEEP RIDGING WILL ALLOW FOR CLEARING SKIES
TONIGHT WITH DIMINISHING WINDS. LOW LEVEL MOISTURE WILL BECOME
TRAPPED UNDER THE NIGHTLY INVERSION. WITH THE LIGHTER WINDS...
WILL LOOK FOR FAIRLY DECENT FOG COVERAGE OVERNIGHT. HAVE INCREASED
THE COVERAGE TO AREAS OF FOG...BUT AM NOT CONFIDENT ENOUGH ATTM TO
PINPOINT ANY AREAS THAT COULD BE SUSCEPTIBLE TO DENSE
FOG...DESPITE THAT THE SREF DROP VSBYS SIGNIFICANTLY AND OVER MUCH
OF THE CHS CWFA. ANOTHER MILD NIGHT EXPECTED WITH LOWS IN THE LOW-
MID 60S AWAY FROM THE COAST AND NEAR 70 ALONG THE SHORES.
SUNDAY THROUGH TUESDAY...THE DEEP RIDGING PATTERN WILL PREVAIL
GOING INTO TUESDAY...BUT IT DOES SHOW SOME SIGNS OF BREAKING DOWN
ON TUESDAY. CONTINUED DEEP THICKNESSES WILL MAKE FOR HIGHS
CONTINUALLY IN THE MID 80S...WITH ISOLD UPR 80S POSSIBLE EACH
AFTERNOON AHEAD OF THE SEABREEZE. OF NOTE FOR TUESDAY WILL BE
MOISTURE STREAMING IN FROM OFFSHORE AROUND THE ATLC HIGH...
MOISTURE THAT IS COMING FROM A PRE-SEASON SUBTROPICAL DISTURBANCE
WELL OUT OVER THE OCEAN. THIS ADDITIONAL MOISTURE AND AN INCREASE
IN OMEGA LIFT ON TUE COULD PRODUCE ISOLD SHWRS/TSTMS SO WILL
MAINTAIN SLGT CHC POPS ON TUE.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
A POTENT LOW PRESSURE SYSTEM SPAWNING OFF THE SOUTHERN ROCKIES
WILL SHIFT RAPIDLY NE FROM THE SOUTHERN PLAINS TUE NIGHT TO THE
GREAT LAKES BY EARLY THU. IN CONJUNCTION WILL BE A RAPIDLY
DEEPENING UPPER LEVEL LONGWAVE TROUGH THAT WILL ROTATE THROUGH THE
MISSISSIPPI RIVER VALLEY TUE NIGHT INTO WED AND CROSS THE
APPALACHIANS THU AND THU NIGHT. GULF MOISTURE WILL STREAM
NORTHWARD AHEAD OF THE FRONT...SUPPORTING MORE ORGANIZED
PRECIPITATION DEVELOPMENT FOR WED NIGHT INTO THU. TIMING ISSUES
ARE STILL PREVALENT AMONG THE LONG-RANGE MODELS...BUT THERE IS AT
LEAST GOOD AGREEMENT THAT THE SCENARIO OF A FROPA WILL OCCUR. HAVE
ADVERTISED POPS IN THE 40S FOR NOW GIVEN THE TIMING ISSUES...BUT
WOULD NOT BE SURPRISED TO SEE THAT NUMBER SLOWLY CREEP UPWARDS
OVER THE COMING DAYS. THE FRONT LOOKS TO MOVES THROUGH THE AREA
THU FOLLOWED BY COOLER AND DRIER HIGH PRESSURE MOVING IN FROM THE
WEST. TEMPS WILL CONTINUE TO RUN WARMER THAN NORMAL AHEAD OF THE
FRONT...REACHING THE MID 80S...THEN HAVE SHOWN A COOL DOWN THU-FRI
WITH THE FROPA. STILL TOO EARLY TO TELL IF THERE IS ANY SEVERE
POTENTIAL AND/OR STORM ORGANIZATION WITH THIS FRONT AS THE DETAILS
OF JET DYNAMICS AND INSTABILITY ARE TOO MUDDLED AT THIS POINT.
WILL NEED A FEW MORE MODEL RUNS TO EVALUATE THIS POTENTIAL AND TO
MONITOR EXTENDED PRODUCTS FROM THE STORM PREDICTION CENTER.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
THE KCHS TERMINAL IS FOUND NEAR THE EDGE OF THE WEAKENING HIGH
PRESSURE WEDGE...AND THIS WILL RESULT IN MVFR CONDITIONS THROUGH
15Z. THE KSAV TERMINAL IS SOUTH OF THE WEDGE...AND AT MOST THEY
WILL EXPERIENCE A PERIOD OF MVFR WEATHER THROUGH 13Z.
OTHERWISE...VFR CONDITIONS WILL PREVAIL AT BOTH AIRPORTS THE
BALANCE OF TODAY AND THE FIRST PART OF TONIGHT. CONSIDERABLE LOW
LEVEL MOISTURE WILL REMAIN TRAPPED BENEATH THE INVERSION TONIGHT.
THIS WILL LEAD TO THE FORMATION OF SOME FOG/STRATUS WITH MVFR
CONDITIONS AFTER 08Z.
SE AND SOUTH WINDS WILL GENERALLY HOLD AT 10-12 KT OR LESS THROUGH
THE FORECAST PERIOD. BUT GIVEN SOME ENHANCEMENT OF WINDS DUE TO
THE SEA BREEZE AND MIXING THAT IS MAXIMIZED THIS AFTERNOON...GUSTS
WILL REACH 15-20 KT FOR A FEW HOURS BEFORE SUNSET.
EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS ARE LIKELY
AROUND DAYBREAK IN LOW STRATUS/FOG EACH MORNING THROUGH TUESDAY.
A SLIGHT CHANCE TO CHANCE OF SHRA/TSRA AND POSSIBLE MVFR
CONDITIONS AT THE TERMINALS TUESDAY INTO WEDNESDAY. OTHERWISE
VFR WEATHER WILL PREVAIL.
&&
.MARINE...
THE INLAND WEDGE OF HIGH PRESSURE WILL CONTINUE TO ERODE THIS
MORNING...AS THE CENTER OF THE HIGH OFF NEW ENGLAND MOVES EAST.
ITS ASSOCIATED RIDGE THEN STRETCHES SW ACROSS THE LOCAL WATERS
THROUGH TONIGHT. THE HIGH THEN SHIFTS SE ON SUNDAY AND THIS SUB
TROPICAL RIDGE WILL ALIGN ITSELF MORE EAST-WEST ACROSS THE LOCAL
WATERS DURING THE EARLY PART OF THE WEEK. ALTHOUGH WE LOOK FOR
SOME ENHANCEMENT OF WINDS EACH AFTERNOON/EVENING DUE TO THE SEA
BREEZE...SE AND SOUTH WINDS WILL GENERALLY HOLD AT 15 KT OR LESS
THROUGH MONDAY. WHILE THERE WILL BE SMALL WIND WAVES...THE BULK OF
THE WAVE ENERGY WILL BE IN THE FORM OF SWELL WAVES DUE TO THE
PERSISTENT ONSHORE FLOW. EVEN SO...COMBINED SEAS WILL REMAIN AT 5
FT OR LESS.
THE SUB-TROPICAL RIDGE BEGINS TO WEAKEN TUESDAY AND WEDNESDAY
AHEAD OF STRENGTHENING LOW PRESSURE IN THE SOUTHERN PLAINS
STATES THAT MOVES NE TO THE OHIO VALLEY. A TRAILING COLD FRONT
FROM THE LOW WILL LIKELY PASS THROUGH THE COASTAL WATERS THURSDAY.
IN ADVANCE OF THAT FRONT...THE PRESSURE GRADIENT TIGHTENS BETWEEN
THE ATLANTIC HIGH AND THE UPSTREAM LOW PRESSURE AREA. THIS WILL
ALLOW FOR AN INCREASE IN WINDS AND BUILDING SEAS...AND WE COULD BE
LOOKING AT SCA CONDITIONS DURING THE MIDDLE OF THE WEEK.
ALTHOUGH THERE REMAINS A SMALL RISK OF SOME SEA FOG DEVELOPING
TONIGHT OR SUNDAY THROUGH THE EARLY PART OF THE WEEK AS PER SREF
AND NAM MODEL SOLUTIONS...GIVEN THE WARM SST/S THE ODDS ARE
STACKED AGAINST ITS FORMATION. INSTEAD THERE MAY BE PATCHES OF
RADIATION FOG IN CHARLESTON HARBOR A FEW HOURS EITHER SIDE OF
DAYBREAK THROUGH EARLY IN THE WEEK.
RIP CURRENTS...THE COMBINATION OF SE AND SOUTH WINDS AS HIGH AS 15
MPH AND AROUND 3 FOOT SWELLS WILL RESULT IN A MARGINAL MODERATE
RISK OF RIP CURRENTS AT AREA BEACHES TODAY. SIMILAR CONDITIONS
WILL PERSIST SUNDAY THROUGH AT LEAST TUESDAY OR WEDNESDAY...AND
THUS A CONTINUED ENHANCED RISK OF RIP CURRENTS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
33
Hazardous weather outlook, Apr 23, 2:11 AM EST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
311 AM EDT SAT APR 23 2011
GAZ117-119-139-141-SCZ048>051-240715-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
311 AM EDT SAT APR 23 2011
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK FOR RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
RIP CURRENTS...THE COMBINATION OF ONSHORE WINDS AND SMALL SWELLS
WILL LEAD AN ENHANCED RISK OF RIP CURRENTS AT THE BEACHES THROUGH
AT LEAST EARLY IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-240715-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
311 AM EDT SAT APR 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
33
Rip Current, Coastal Chatham
- When
- April 23, 9:30 AM EST to 12:30 PM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- County Official
Tybee Island lifeguards reported persistent rip currents throughout the day which resulted in 5 swimmers having to be rescued from the surf zone.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, April 23 to 24, 20112 injured · $2.2 million · EF2 · 14 events
- Tornadoes and Flash Flooding in Illinois, April 23 to 24, 2011$1.1 million · EF2 · 5 events
- Flooding in Arkansas, April 23 to 30, 2011$3.4 million · 20 events
- Tornado and Hail in Texas, April 23, 2011$320,000 · EF0 · 45 events
- Tornadoes and Flash Flood in Missouri, April 23 to 24, 2011$515,000 · EF1 · 11 events
- Tornado and Hail in Arkansas, April 23, 2011$500,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Kentucky, April 23, 2011$167,000 · EF1 · 16 events
- Hail in Missouri, April 23, 2011$90,000 · 2.5 in hail · 23 events
- Damaging Winds in West Virginia, April 23, 2011$56,000 · 50 kt wind · 15 events
- Flood and Damaging Winds in Kentucky, April 23, 2011$57,000 · 50 kt wind · 7 events
- Tornado and Flash Flooding in Kentucky, April 23, 2011EF0 · 32 events
- Flash Flooding in Indiana, April 23, 2011$22,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304259.